Heavy Snow, Waterville Plateau
- When
- January 22, 9:00 AM PST to 9:00 PM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
Easterly, upsloping winds in combination with lift along a passing disturbance rotating within a mean upper-level trough positioned along the Washington Coast resulted in moderate to heavy snow across portions of Central Washington from the morning of the 22nd into the early morning hours of the 23rd. Four to six inches of snow was observed across the Waterville Plateau and Wenatchee Area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
Easterly, upsloping winds in combination with lift along a passing disturbance rotating within a mean upper-level trough positioned along the Washington Coast resulted in moderate to heavy snow across portions of Central Washington from the morning of the 22nd into the early morning hours of the 23rd. Four to six inches of snow was observed across the Waterville Plateau and Wenatchee Area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 22, 4:38 AM PST, 4 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
438 AM PST Sun Jan 22 2012
.SYNOPSIS...Another winter storm system will move into central
Washington this afternoon and into the Idaho Panhandle by this
evening. Widespread light to moderate snow will fall over much of
the Inland Northwest today and tonight. The unsettled weather
pattern will continue as another storm system is expected to
follow Tuesday into Wednesday.
&&
.DISCUSSION...
...ANOTHER ROUND OF SNOW STARTING THIS AFTERNOON ENDING MONDAY
MORNING...
Today through Monday: The Spokane, Coeur D'Alene and Wilbur areas
have been added the the list of areas covered by a Winter Weather
Advisory. All other Advisories and Warnings remain intact for the
frontal system expected to reach central Washington this afternoon
and spread eastward overnight.
The 2 AM water vapor imagery showed a rather complicated low
pressure system off the coast of the Pacific Northwest. There
were two main circulations embedded within the parent low. The
strongest circulation is expected to track into northern British
Columbia this evening. The second, more southern circulation,
will have the biggest impact on the Inland Northwest tonight. That
circulation was off the southern Oregon coast and is progged by
the models to track through central and eastern Washington this
afternoon and evening. By late evening, the NAM and GFS generate a
weak surface low over the upper Columbia Basin and shear it into
Northeast Washington overnight. This surface low will likely
enhance lift along and north of its track. At this time it appears
the corridor for the most significant snowfall will occur from
Leavenworth to Chelan to Grand Coulee to Colville. The 00z and 06z
runs of the NAM and GFS do not differ much with the precipitation
forecast which suggest a band of 3 to 5 inches from Chelan to
Colville. Easterly low level upslope into the East Slopes of the
Cascades this afternoon will enhance snow amounts for places like
Leavenworth, Plain, Mazama, and Stehekin where 5 to 8 inches will
be likely. The Winter Storm Warning for the Wenatchee/Chelan zone
and the Waterville Plateau will be retained. The criteria of 4
inches for a Winter Storm Warning will be about what those zones
will average. Wenatchee proper may get a little less as westerly
down-slope winds shut the snow machine off a couple hours earlier
this evening as the surface low pulls to the east. Southern
portions of the Okanogan Valley and Okanogan Highlands will be
close to Warning Criteria as well, but northern portions of those
zones will probably receive 1 to 3 inches, well short of criteria.
Surface temperatures will likely be too warm in the Lewiston area
and along the Snake River for much accumulating snow with this
system. The Pullman and Moscow areas should be cold enough for
snow, but will probably be south of the surface low track. The
Spokane/Coeur D'Alene area will be very close to the low track. If
the model solutions verify, the northern portions of the metro
will receive as much as 3 or 4 inches while the southern metro
could get an inch or two. /GKoch
Monday night through Sunday: Following a break Monday night,
unsettled weather will return through much of the work-week before
a potentially drier and cooler weekend. One big difference will be
insurgence of subtropical moisture leading to an increasingly
warmer air mass over time and substantial rise in snow levels. The
warmer wet weather will linger through roughly Thursday before
cooler, drier conditions arrive for the start of the weekend.
Low-amplitude large scale flow across the Eastern Pacific will
drive an deep fetch of moisture originating from the tropics into
the Pacific NW setting the stage for continued wet, yet warmer
weather pattern early next week. The initial push arrives on
Tuesday behind a strong warm front which is expected to bring one
last round of wintry pcpn to the valleys before transitioning to
mainly rain from latter Tuesday into Wednesday. Models show strong
agreement on the upcoming pattern change but continue to struggle
with the individual timing of shortwaves riding along the moisture
fetch, each likely to enhance pcpn across the region. In regards to
Tuesday, the latest trend in the models was to slow down Tuesday's
warm sector pcpn shield for the Idaho Panhandle until closer to
00z or 4PM but then speed up the system as it crosses into the
Inland NW. With snow expected to be the main pcpn type at most
locations initially, this would mean a slower start time for snow
in Idaho but also lower snow amounts region-wide. Aside from the
00Z ECMWF, the trend with the 00z suite of models were to keep the
jet suppressed near the Canadian border which will initially drive
the atmospheric river into Oregon...and drive the frontal system
through the Inland much quicker. The slower and much wetter ECMWF
attempts to deepen the surface low off the coast under the left
exit region of the strengthening upper-level jet leading to a
slower and wetter solution to the storm system. Given the
placement of the jet and support from the SREF, forecast leaned
away from the ECMWF and began to lower QPF amounts some.
Consequently, storm total snowfall amounts generally range from
1-3 inches in most valleys aside from the East Slopes where 3-6
inches is possible. As the warmer air surges in from the south,
there is a potential for sleet or freezing rain...initially in the
southwestern reaches of the Columbia Basin then expanding
northward through the afternoon and evening toward the Canadian
border by early Wednesday morning. Without any true Arctic air in
place, it is hard to imagine significant ice accumulations will
occur and any freezing rain is expected to be short-lived.
A weak frontal occlusion will press through the region Wednesday
morning and stall somewhere near the Oregon border. This is where
the forecast and models completely diverge. While the big picture
is the same, the timing of several weak waves tracking across
southern Canada/northern WA is poorly modeled. Each of these waves
will track along this stationary moist baroclinic zone lifting the
moisture and pcpn chances northward into the Inland NW over the
48 hr period starting Wednesday and lingering into Thursday. Looks
like there will be at least two waves...potentially three which
will become the focus for the highest PoPs and waves of valley
rain, high mountain snow. Neither will be extremely wet due to
the quick nature of each system under the fast zonal flow however
rich moisture will bring the potential for a few tenths. There is
some concern how several waves of rain and breezy winds will react
with the moderate snow accumulations now in place over SE WA and
lower ID Panhandle and be aware of potential hydrology issues.
A ridge of high pressure begins to strengthen over the Eastern Pac
by the end of the week going into the weekend which will begin
to increase N/NW flow downstream (Inland NW) allowing cooler,
drier air to reclaim the Inland NW. Models are in decent agreement
on this idea but struggle to resolve when the next storm system
will arrive. Thursday will be the transition day with Friday and
likely Saturday to be dry then high uncertainty exists whether the
storm system indicated on the ECMWF reaches the Pac NW by Sunday.
/sb
&&
.AVIATION...
12Z TAFS: Satellite imagery shows a small band of stratus south of
Spokane moving toward KGEG and KSFF. The height of this deck is
unknown, but pattern recognition suggests that it is below 1000
feet. The band of clouds is not very big, so there is hope that it
will disperse by 17-19z. Snow will develop over central Washington
by mid day and spread to the eastward through the afternoon and
evening. Wenatchee, Moses Lake, Spokane, Coeur D'Alene, Pullman and
the other smaller airports of the Inland Northwest will receive 1 to
5 inches of snow by Monday morning. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 33 26 32 22 34 33 / 20 90 10 10 70 60
Coeur d'Alene 33 28 34 20 34 33 / 10 90 20 10 50 80
Pullman 35 30 34 25 36 33 / 10 80 20 10 40 60
Lewiston 41 33 39 27 41 37 / 10 60 20 10 30 60
Colville 32 24 33 21 33 31 / 50 100 20 10 70 70
Sandpoint 33 27 34 22 34 33 / 10 100 20 10 60 80
Kellogg 32 26 32 21 33 33 / 10 100 70 10 40 80
Moses Lake 35 22 31 20 34 33 / 90 70 10 0 60 20
Wenatchee 30 22 31 21 31 31 / 100 60 10 0 60 20
Omak 28 22 29 19 30 27 / 90 100 10 10 70 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
Monday for Central Panhandle Mountains-Northern Panhandle.
Winter Weather Advisory from 4 PM this afternoon to 1 AM PST
Monday for Coeur d'Alene Area.
WA...Winter Weather Advisory from 4 PM this afternoon to 10 AM PST
Monday for Northeast Mountains.
Winter Weather Advisory from 10 AM this morning to 1 AM PST
Monday for Okanogan Highlands-Okanogan Valley.
Winter Storm Warning from 10 AM this morning to 10 PM PST this
evening for Waterville Plateau-Wenatchee Area.
Winter Weather Advisory from 4 PM this afternoon to 1 AM PST
Monday for Spokane Area-Upper Columbia Basin.
Winter Weather Advisory from 7 AM this morning to 10 PM PST this
evening for East Slopes Northern Cascades.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 643 AM PST SUN JAN 22 2012 IDZ001-002-004-WAZ034>038-041>044-231500- NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 643 AM PST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP OVER CENTRAL WASHINGTON BY MID DAY AND SPREAD INTO EASTERN WASHINGTON AND NORTHERN IDAHO THIS AFTERNOON AND EVENING. THE HEAVIEST BAND OF SNOW IS EXPECTED TO OCCUR FROM LEAVENWORTH TO CHELAN TO GRAND COULEE TO COLVILLE. ACCUMULATIONS OF 4 INCHES OR MORE WILL BE COMMON IN THIS BAND. ACCUMULATIONS OF 1 TO 3 INCHES WILL BE LIKELY ALONG INTERSTATE 90 FROM MOSES LAKE TO SPOKANE TO KELLOGG...AS WELL AS THE SANDPOINT AND BONNERS FERRY AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER SYSTEM WILL BRING LIGHT SNOW ACCUMULATIONS TO THE INLAND NORTHWEST TUESDAY AND TUESDAY NIGHT. IDZ003-026-027-WAZ031>033-231500- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE- 643 AM PST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT AN INCH OR TWO OF SNOW ACCUMULATION WILL BE POSSIBLE THIS EVENING ABOVE 2000 FEET OVER THE PALOUSE AND THE CAMAS PRAIRIE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358014, 358015.